Colorado, 2017

Winter Weather in Colorado, April 24 to 25, 2017

April 24 to 25, 2017 · NWS GJT · 2 events in 2 counties and zones

The first in a series of storms brought a quick shot of heavy snow to the northern and central mountains of western Colorado.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The first in a series of storms brought a quick shot of heavy snow to the northern and central mountains of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 24, 10:50 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 24, 10:50 AM MST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1150 AM MDT Mon Apr 24 2017

.UPDATE...
Issued at 1113 AM MDT Mon Apr 24 2017

Updated snow amounts for the next storm this evening through
Tuesday evening and changed the Winter Weather Advisory to be for
elevations above 9000 feet based on the latest snow totals. Rest
of forecast remains on track. Feel the primary impacts will be
felt above 9000 feet for 4 to 8 inches.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 435 AM MDT Mon Apr 24 2017

Mid and high clouds are lingering around the area this morning as
the first in a series of weather disturbances exits the region.
The next disturbance is on schedule to arrive this afternoon
bringing breezy conditions, showers and a potential of
thunderstorms to the forecast area, mainly north of I-70.

Showers will spread south this evening becoming snow above 8,000
feet. The northern and central mountains of Colorado will see
between 4 to 6 inches of snow fall this evening with the greatest
accumulations occurring overnight. Similar snow accumulations
will also impact the San Juan Mountains tonight into Tuesday as
well. Since this is a late season snow event we went ahead and
issued Winter Weather Advisories for these mountain locations.
For more details see the Winter Weather Advisory on our web page
or see DENWSWGJT.

Much cooler temperatures and a continued threat of showers and
thunderstorms are expected once again on Tuesday as a cold trough
of low pressure passes over the forecast area.

.LONG TERM...(Tuesday night through Sunday)
Issued at 435 AM MDT Mon Apr 24 2017

The current satellite water vapor image is showing a low pressure
system centered over the southeastern portion of the CONUS while
another low pressure system is pushing into the Pacific Northwest.
The satellite water vapor image is also showing plenty of moisture
heading our way. Both the 0000Z ECMWF and 0600Z GFS20 have
initialized well with these synoptic scale weather features and
remain in good agreement through the forecast period.

Both of these forecast models suggest a much cooler and active
weather pattern is in store for eastern Utah and Western Colorado
as a vigorous upper level jetstream directs several disturbances
over the area. Snow levels are anticipated to drop to between
5,000 and 6,000 feet Tuesday night as a trough of low pressure
slides across the area bringing with it another round of breezy
conditions and the potential for precipitation. Overnight lows are
anticipated to fall into the mid to upper 30s in the valleys
Tuesday night and upper teens to mid 20s across the higher
terrain.

The action will slow down a bit on Wednesday as cool moist
northwest flow continues to filter into the area. By Wednesday
evening yet another weather disturbance is forecast to impact the
area with a reinforcing blow of cool moist air. Afternoon temperatures
at lower elevations will struggle to get out of the mid 50s for
the second half of the week as a much deeper low pressure system
slides out of the Great Basin into the forecast area. This low
pressure system will drive snow levels closer to the Valley floor
on Friday night. Please keep an eye on the forecast this week,
especially is you have sensitive outdoor plants, as details
unfold and prepare to take action to prevent cold weather damage
to your sensitive outdoor vegetation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1144 AM MDT Mon Apr 24 2017

An approaching cold front will cause some gusty winds today at
most TAF sites with southwest winds gusting from 20 to 30kts this
afternoon. Clouds will continue to thicken and drop as the day
goes on. VCSH looks possible for valley TAF sites while mountain
TAF sites have the best chance for any showers this evening and
overnight. Some MVFR is possible for the mountain sites as these
showers move through. KASE and KEGE will likely see ILS
breakpoints being met while other TAF sites will get close.
Conditions will start to improve Tuesday morning onwards.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 9 PM this evening to 9 PM MDT
     Tuesday for COZ004-010-012-013.

     Winter Weather Advisory from midnight tonight to 9 PM MDT
     Tuesday for COZ018-019.

UT...None.
&&

UPDATE...MDA
SHORT TERM...Larry
LONG TERM...Larry
AVIATION...TGR
Hazardous weather outlook, Apr 24, 2:38 AM MST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
338 AM MDT Mon Apr 24 2017

COZ001>014-017>023-UTZ022>025-027>029-250945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
338 AM MDT Mon Apr 24 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Cooler temperatures are expected today with the possibility of
rain showers for the lower elevations and mountains snows this
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Cool temperatures with periods of unsettled weather are expected
through the new week as a series of storm systems move through the
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
April 24, 2:00 PM MST to April 25, 6:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across the area with up to 13 inches at the Tower SNOTEL site.

Winter Weather, Flattop Mountains

When
April 24, 7:00 PM MST to April 25, 1:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691245, 691244.